Advertisement

Erythema Ab Igne in a Caregiver

Published:November 15, 2021DOI:https://doi.org/10.1016/j.amjmed.2021.10.025
      A healthy, 36-year-old female patient presented with a 7-month history of livedo-like skin changes on her lower legs. Physical examination revealed a reddish-brown, reticular, nontender, blanchable patch predominantly on the lateral aspect of the left lower leg with a similar, lighter patch on the right medial aspect (Figure A). She had no family history of any similar condition. Her rash appeared 2 months after she began using an electric heater placed near her left leg in a cramped washroom at her workplace while she assisted the residents with bathing (Figure B). Based on this fact and physical examination findings, erythema ab igne was clinically diagnosed, and she was advised to avoid repeated heat exposure.
      Figure
      Figure(A) Reticular, reddish-brown, macular discoloration predominantly on the lateral aspect of the left lower leg with a similar, lighter patch on the right medial aspect. (B) The electric heater was placed as shown near the left leg while the patient assisted the residents with bathing.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Lim DS
        • Egan CA
        Reticulated rash on the thighs. Erythema ab igne.
        Postgrad Med. 2004; 115: 81-82
        • Botten D
        • Langley RG
        • Webb A
        Academic branding: erythema ab igne and use of laptop computers.
        CMAJ. 2010; 182: E857
        • Bae E
        • Cohen JM
        • Grudberg SC
        Hyperpigmented reticulated patch in an older man.
        JAMA. 2016; 315: 699-700